Alert archive / Missouri / Freeze Warnings in 2016
Freeze Warning 1, NWS Kansas City, MO
NWS Kansas City, MO issued this freeze warning at Mar 18, 2016, 10:07 AM CDT for 12 counties in Missouri; 5 counties in Kansas. It took effect at Mar 19, 2016, 1:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 18, 2016, 10:07 AM CDT (15:07 UTC)
- In effect from
- Mar 19, 2016, 1:00 AM CDT
- Expired
- Mar 19, 2016, 9:00 AM CDT
- In force
- 8 hr
- Issued by
- NWS Kansas City, MO
Counties Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Bates County, MO, Cass County, MO, Clay County, MO, Cooper County, MO, Henry County, MO, Howard County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Pettis County, MO, Platte County, MO, Saline County, MO
The radar
The Pleasant Hill radar (KEAX), 14 km from the middle of the area, began a volume at 15:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 3.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1432 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- -123 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
205 WWUS73 KEAX 181507 NPWEAX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1007 AM CDT FRI MAR 18 2016 ...FREEZING TEMPERATURES EXPECTED TONIGHT THROUGH SATURDAY MORNING... .WITH THE RECENT WARM WEATHER ACROSS THE REGION...THE FIRST FREEZE WARNING OF THE NEW GROWING SEASON IS IN EFFECT FOR OVERNIGHT FRIDAY INTO SATURDAY MORNING. NORTHWEST FLOW WILL USHER IN COLDER TEMPERATURES THAN WHAT HAS BEEN FELT IN RECENT WEEKS...ALLOWING FOR TEMPERATURES TONIGHT TO DROP DOWN BELOW NORMAL FOR THIS TIME OF YEAR. KSZ057-060-103>105-MOZ028-029-037>040-043>046-053-054-190315- /O.NEW.KEAX.FZ.W.0001.160319T0600Z-160319T1400Z/ MIAMI-LINN KS-LEAVENWORTH-WYANDOTTE-JOHNSON KS-PLATTE-CLAY- JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-COOPER- BATES-HENRY- INCLUDING THE CITIES OF...PAOLA...MOUND CITY...LEAVENWORTH... KANSAS CITY KS...OVERLAND PARK...OLATHE...PARKVILLE... PLATTE CITY...WESTON...LIBERTY...EXCELSIOR SPRINGS... KANSAS CITY...INDEPENDENCE...LEXINGTON...CONCORDIA...MARSHALL... FAYETTE...NEW FRANKLIN...RAYMORE...HARRISONVILLE... PLEASANT HILL...WARRENSBURG...SEDALIA...BOONVILLE...BUTLER... RICH HILL...CLINTON 1007 AM CDT FRI MAR 18 2016 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT SATURDAY... THE NATIONAL WEATHER SERVICE IN KANSAS CITY/PLEASANT HILL HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM CDT SATURDAY. * TEMPERATURES...LOWS ARE EXPECTED TO RANGE FROM THE MID 20S TO AROUND THE 30 DEGREE MARK. SEVERAL HOURS OF BELOW FREEZING TEMPERATURES ARE ANTICIPATED ALONG AND SOUTH OF THE MISSOURI RIVER. * IMPACTS...SENSITIVE VEGETATION MAY BE DAMAGED OR KILLED IF PRECAUTIONS ARE NOT TAKEN TO PROTECT THEM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
2 follow-up statements
800 WWUS73 KEAX 190903 NPWEAX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 403 AM CDT SAT MAR 19 2016 ...FREEZING TEMPERATURES EXPECTED THIS MORNING... .WITH THE RECENT WARM WEATHER ACROSS THE REGION...THE FIRST FREEZE WARNING OF THE NEW GROWING SEASON REMAINS IN EFFECT THROUGH MID MORNING. KSZ057-060-103>105-MOZ028-029-037>040-043>046-053-054-191400- /O.CON.KEAX.FZ.W.0001.000000T0000Z-160319T1400Z/ MIAMI-LINN KS-LEAVENWORTH-WYANDOTTE-JOHNSON KS-PLATTE-CLAY- JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-COOPER- BATES-HENRY- INCLUDING THE CITIES OF...PAOLA...MOUND CITY...LEAVENWORTH... KANSAS CITY KS...OVERLAND PARK...OLATHE...PARKVILLE... PLATTE CITY...WESTON...LIBERTY...EXCELSIOR SPRINGS... KANSAS CITY...INDEPENDENCE...LEXINGTON...CONCORDIA...MARSHALL... FAYETTE...NEW FRANKLIN...RAYMORE...HARRISONVILLE... PLEASANT HILL...WARRENSBURG...SEDALIA...BOONVILLE...BUTLER... RICH HILL...CLINTON 403 AM CDT SAT MAR 19 2016 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... * TEMPERATURES...SUNRISE READINGS SOUTH OF THE MISSOURI RIVER ARE EXPECTED TO RANGE FROM THE MID 20S TO AROUND THE 30 DEGREES AND REMAIN BELOW FREEZING UNTIL AROUND 9 AM. * IMPACTS...SENSITIVE VEGETATION MAY BE DAMAGED OR KILLED IF PRECAUTIONS ARE NOT TAKEN TO PROTECT THEM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
552 WWUS73 KEAX 191349 NPWEAX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 849 AM CDT SAT MAR 19 2016 KSZ057-060-103>105-MOZ028-029-037>040-043>046-053-054-191500- /O.EXP.KEAX.FZ.W.0001.000000T0000Z-160319T1400Z/ MIAMI-LINN KS-LEAVENWORTH-WYANDOTTE-JOHNSON KS-PLATTE-CLAY- JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-COOPER- BATES-HENRY- INCLUDING THE CITIES OF...PAOLA...MOUND CITY...LEAVENWORTH... KANSAS CITY KS...OVERLAND PARK...OLATHE...PARKVILLE... PLATTE CITY...WESTON...LIBERTY...EXCELSIOR SPRINGS... KANSAS CITY...INDEPENDENCE...LEXINGTON...CONCORDIA...MARSHALL... FAYETTE...NEW FRANKLIN...RAYMORE...HARRISONVILLE... PLEASANT HILL...WARRENSBURG...SEDALIA...BOONVILLE...BUTLER... RICH HILL...CLINTON 849 AM CDT SAT MAR 19 2016 ...FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING... AS THE SUN CONTINUES TO RISE THIS MORNING...SO DO THE TEMPERATURES. LATEST OBSERVATIONS SHOW MANY LOCATIONS IN THE WARNING CREEPING UPWARD TO AND ABOVE THE FREEZING MARK. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE AT THE TOP OF THE HOUR. $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this freeze warning went out at Mar 18, 4:18 AM CDT, 5 hours 49 minutes earlier.
Area forecast discussion, Mar 18, 4:18 AM CDT, 5 hours 49 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 418 AM CDT FRI MAR 18 2016 .DISCUSSION... Issued at 417 AM CDT FRI MAR 18 2016 Today - Saturday: IR/Water vapor imagery shows a baroclinic leaf developing within a broad upper trough and expanding east from northeast CO across the CWA. While model soundings show a very dry sub-cloud region layered frontogenesis is is providing top-down saturation such that a band of light rain has steadily increased under the enhanced cloud cover over KS with a narrow finger of light rain poking through the KC Metro. Models have been a bit too fast expanding the rain eastward as an arid sub-cloud region gobbles up the virga. However, do anticipate the rain area increasing in coverage as a vorticity max and shortwave swing out of CO and into KS today. A rapid influx of PVA and q-vector convergence will generate a rather impressive uvv max which will enhance the top-down saturation process. Believe the rain will fall mainly along and south of the MO River. While the primary operational model snow algorithms generate accumulating snow across the southern CWA inspection of model soundings suggests evaporative cooling should elevate the surface wet bulb temperatures to freezing or slightly above. While I can't rule out some snow mixed in with the rain as temperatures cool into the upper 30s/40 believe the primary P-type will be rain. Ground temperatures are well above freezing due to the prolonged warm spell we've had so any snow that would fall should melt almost on impact. Other concern is overnight temperatures. Expect clouds to clear after midnight with sub-freezing overnight low temperatures likely. Many trees have started to bud and a number of plants are in bloom. However, we are borderline with respect to the necessary growing degree days needed to warrant a freeze warning. Will have the day shift take a closer look and coordinate with surrounding offices on the need for headlines. Operational models develop a closed low over IA on Saturday with vorticity lobes circling cyclonically across the CWA. Expect to see a southward expansion of clouds and scattered light rain through the day with the precipitation exiting out of the region by early Saturday evening. Saturday night - Sunday night: Weak high pressure builds in Sunday as an upper level ridge pushes east across the Rockies and forces rising heights across the plains. Sunday and Monday morning look chilly with sub-freezing temperatures possible again with below normal highs on Sunday despite sunshine. Monday - Wednesday: A big warm-up ensues for the first half of the work week as pronounced surface pressure falls east of the Rockies generates a very warm return flow resulting in highs in the 60s on Monday and 60s/low 70s Tuesday and Wednesday. Wednesday night - Thursday: The forecast becomes quite uncertain during this period as there are considerable differences between the GFS and ECMWF on timing and location of the next upper system and its associated placement of the cold front. Will accept the blended model output knowing there will likely be considerable changes in the forecast for this period over the next few days. && .AVIATION...(For the 06Z TAFS through 06Z Friday Night) Issued at 1155 PM CDT THU MAR 17 2016 Band of light rain over northern KS is struggling to reach the ground due to a deep layer of dry air near the surface, with rain not being reported until you get to HLC in western KS. Therefore it will be several more hours until any precipitation makes it as far east as the KS/MO state line, likely after sunrise. Even then, most activity should be confined to southern KC metro southward. Can't rule out a few snowflakes in these areas but rain will be the primary precip type. && .EAX Watches/Warnings/Advisories... KS...NONE. MO...NONE. && DISCUSSION...MJ AVIATION...Hawblitzel
Hazardous weather outlook, Mar 18, 4:22 AM CDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 422 AM CDT FRI MAR 18 2016 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-190930- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 422 AM CDT FRI MAR 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT A HARD FREEZE IS LIKELY SATURDAY MORNING ACROSS EASTERN KS...NORTHWEST MO...AND WEST CENTRAL MO...INCLUDING THE KANSAS CITY AREA. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY FREEZING TEMPERATURES WILL CONTINUE SUNDAY MORNING AND POSSIBLY MONDAY MORNING BEFORE WARMING TEMPERATURES RETURN MONDAY AFTERNOON. AN UNSETTLED WEATHER PATTERN WILL DEVELOP BY THE MID-WEEK, THOUGH UNCERTAINTIES WITH TIMING AND IMPACTS REMAIN. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
Nearby
Freeze Warnings in Missouri, 2016Freeze Warnings in Kansas, 2016Every freeze warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.